Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 161, NWS Quad Cities, IA

June 25, 2006Johnson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 25, 2006, 3:08 PM CDT for Johnson County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2006, 3:08 PM CDT (20:08 UTC)
Expired
Jun 25, 2006, 4:00 PM CDT
In force
52 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Johnson County, IA

The radar

The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:33 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 25, 2:33 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT SUN JUN 25 2006

.DISCUSSION...
UNSETTLED SUMMER PATTERN CONTINUES AS UPPER TROUGH DEEPENS OVER
REGION AND LOOKS TO LINGER THROUGH MUCH OF WEEK. THIS MORNING...
DEFINED UPPER TROUGH WAS SEEN STRENGTHENING FROM ONTARIO TO EASTERN
NEBRASKA. EMBEDDED CENTERS OF POSITIVE VORTICITY WERE DIGGING AT
BASE OF TROUGH WITH MOST SIGNIFICANT NOTED OVER SOUTHERN MN/WI
BORDER...W-SW IA...AND MOVING INTO W CENTRAL IL AT MIDDAY. AT
SURFACE...INVERTED TROUGH EXTENDED FROM TN VALLEY TO SW WI. THIS WAS
ACCOMPANIED BY A WEAK SURFACE BOUNDARY JUST EAST OF THE MS RIVER
WITH DEWPOINTS POOLING IN LOWER 60S. SPECIAL 18Z SOUNDING AT DVN
INDICATED A WEAK CAP LOCALLY WITH SOME MID LEVEL DRYING SINCE THE
12Z SOUNDING.

IMMEDIATE CONCERN IS SEVERE POTENTIAL THIS AFTERNOON DUE TO STEEP
LAPSE RATES AND UPPER LOW DEVELOPING OVERHEAD. VISIBLE SATELLITE
IMAGERY HAS SHOWN SEVERAL HOUR PERIOD OF SUNSHINE OVER WESTERN
2/3RDS OF CWA TODAY IN SUBSIDENCE REGION BEHIND NORTHERN IL
SHORTWAVE. DESPITE THE SUN...SURFACE TEMPERATURES HAVE ONLY REACHED
70S WITH ISOLATED READINGS NEAR 80 IN FAR SOUTH DUE TO COLD
ADVECTION ON LIGHT NW WINDS. THIS IS KEEPING SBCAPES AS INDICATED BY
LAPS BELOW 1000 J/KG WITH ONLY FAR SE IA INTO NE MO/W CENTRAL IL IN
1500 J/KG RANGE AT 19Z. AREA 88DS SHOW WIDESPREAD SHOWERS AND
THUNDERSTORMS AHEAD OF MAIN UPPER VORT MOVING OUT OF CENTRAL IA INTO
EASTERN IA EARLY THIS AFTERNOON. WEAK LOW LEVEL WIND FIELDS AND
LIMITED LOW LEVEL INSTABILITY HAS RESULTED IN MAINLY PULSE TYPE
STORMS SO FAR WITH HEAVY RAINFALL AND ONLY A FEW REPORTS OF PEA SIZE
HAIL IN CLUSTER THAT EXITED TO EAST AT MIDDAY AND THOSE UPSTREAM IN
DMX CWA. SEVERE THREAT CONTINUES THROUGH THIS AFTERNOON AS CWA
AIRMASS WILL FURTHER DESTABILIZE AHEAD OF UPSTREAM CONVECTION. MAIN
THREATS CONTINUE TO BE LARGE HAIL...UP TO QUARTER SIZE...AND
DAMAGING WIND GUSTS. MAINLY UNIDIRECTIONAL SHEAR LIMITED TO MAINLY
MID LEVELS WILL LIMIT POTENTIAL FOR ORGANIZED SUPERCELLS...EXCEPT
FOR AREAS CLOSEST TO CENTER OF DEVELOPING UPPER LOW THAT SHIFTS TO
NE-E CENTRAL IA LATE AFTERNOON...WHERE SOME LOW TOPPED TYPE
CONVECTION COULD SPIN UP A WEAK TORNADO. THE SLOW MOVING STORMS WILL
RESULT IN POTENTIAL FOR LOCALLY HEAVY RAINFALL AMOUNTS THIS
AFTERNOON INTO EVENING.

SHORT TERM MODELS IN AGREEMENT WITH UPPER LOW SLIDING S-SE TO NEAR
STL BY 00Z TUESDAY. WILL CARRY LIKELY POPS FOR SHOWERS THROUGH
TONIGHT WITH THUNDERSTORMS MAINLY IN EVENING. CONVECTION WILL REMAIN
SCATTERED THROUGH MONDAY WITH AFTERNOON AND EVENING THUNDERSTORMS.
THIS WILL LIMIT HIGHS TO HIGHS ONLY IN 70S. MODELS BEGIN TO DIVERGE
TUESDAY WITH RESPECT TO SECONDARY SHORTWAVE/POTENTIAL UPPER LOW
ROTATING DOWN LONGWAVE TROUGH THROUGH UPPER MS VALLEY. GFS REMAINS
MORE AGGRESSIVE WITH THIS FEATURE AND GENERALLY FAVOR A WEAKER MID
WEEK REINFORCING WAVE AND THEN MORE PROGRESSIVE LATE WEEK PATTERN
SHOWN BY ECMWF AND UKMET. BLENDED THIS ECMWF TO THE SLOWER GFS IN
GRIDS...KEEPING CHANCE POPS TUESDAY THROUGH WED NIGHT. TEMPERATURES
KEPT NEAR TO BELOW GUIDANCE AND CLIMO WITH HIGHS LIMITED TO 70S TO
NEAR 80 THROUGH MOST OF WEEK. FOR NEXT WEEKEND...MEDIUM RANGE MODELS
IN BETTER AGREEMENT WITH UPPER TROUGH SHIFTING TO EAST COAST WITH
WESTERN RIDGE GRADUALLY FLATTENING FOR LOCAL WARMING TREND. BROUGHT
IN SILENT SLIGHT CHANCES FOR THUNDERSTORMS SAT NIGHT AS MOISTURE
BEGINS TO RETURN WITH FAVORABLE UPPER JET SETTING UP ALONG US/CAN
BORDER.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS
Hazardous weather outlook, Jun 25, 5:30 AM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 AM CDT SUN JUN 25 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-252200-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
530 AM CDT SUN JUN 25 2006

...SEVERE STORMS POSSIBLE BY MID DAY WITH LARGE HAIL...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SEASONABLY STRONG UPPER LEVEL SYSTEM WILL PRODUCE AREAS OF
THUNDERSTORMS BY MID DAY...LASTING INTO EARLY EVENING. THE LOW
FREEZING LEVELS COMBINED WITH MODERATE INSTABILITY AND DRY AIR ALOFT
WILL BE VERY FAVORABLE FOR LARGE HAIL UP TO THE SIZE OF GOLF-BALLS.
THE STRONGEST STORMS MAY RESULT IN THE GROUND COVERED WITH HAIL IN
MANY LOCATIONS. A SECONDARY THREAT WILL BE ISOLATED STRONG TO SEVERE
STRAIGHT LINE WINDS OF 50 TO 60 MPH. THE SLOW MOVEMENT OF THE STORMS
MAY ALSO RESULT IN LOCALLY HEAVY RAINS AND MINOR FLOODING IN LOW
LYING AREAS.

THE AREAS AT HIGHEST RISK OF SEVERE STORMS WILL BE NORTHEAST OF AN
INDEPENDENCE TO KEOKUK IOWA LINE.

THE STORM PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT RISK OF
SEVERE WEATHER.

INTERESTED INDIVIDUALS SHOULD MONITOR THEIR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES AND WATCH ISSUANCES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LATE TUESDAY THROUGH THURSDAY...A SERIES OF DISTURBANCES WILL CAUSE
EPISODES OF THUNDERSTORMS ACROSS THE MIDWEST.  ATMOSPHERIC CONDITIONS
REMAIN UNCLEAR REGARDING ANY SEVERE THREAT AND POSSIBLE LOCATIONS
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY BY NOON...LASTING INTO EARLY EVENING
MAINLY NORTHEAST OF A INDEPENDENCE TO KEOKUK IOWA LINE.

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:58 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson62 min
Jun 25, 4:31 PM CDTSpecial Weather StatementDVNBureau59 min
Jun 25, 5:13 PM CDTSevere Thunderstorm WarningDVNWarren40 min
Jun 25, 5:30 PM CDTSpecial Weather StatementDVNBureau3 hr
Jun 25, 6:28 PM CDTSevere Thunderstorm WarningDVNHenry47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.